What is Amoxicillin Trihydrate?
Amoxicillin trihydrate is an antibiotic medication available in tablets, capsules and liquid form. As an antibiotic, it is only effective against illnesses caused by bacterial infections. A medical professional will generally try to confirm that an illness is being caused by a bacteria before prescribing this medication because the body can easily build up a resistance to the effects of amoxicillin trihydrate if it is administered without a bacterial infection present.
This antibiotic is closely related to penicillin. It can be prescribed for a wide variety of bacterial illnesses, ranging from ear, skin and bladder infections to sexually transmitted diseases such as gonorrhea. The bacteria that cause salmonella infections can be susceptible to amoxicillin trihydrate as well, and it is also prescribed alongside another medication to treat bacteria-related stomach ulcers. It can also be prescribed to dogs and cats in cases wherein injuries have become infected or the animal has been diagnosed with an infection of staphylococcus or streptococcus bacteria.
Although many types of bacteria are susceptible to amoxicillin, these organisms can quickly build up a resistance to the medication. Once it is prescribed, it is important to take the full prescription, even if most of the symptoms of the condition disappear. Even without the presence of symptoms, there still may be some bacteria left in the body. If the medication is stopped before it is completely eradicated, the remaining bacteria will build up a resistance and re-infect the body, so if amoxicillin is prescribed a second time, it may not work as well.
As it is a member of the penicillin family, individuals with an allergy to penicillin should not take this medication. Signs of a potentially dangerous allergic reaction include difficulty breathing due to swelling in the face and throat as well as the development of hives. These reactions should be reported to a medical professional, who will typically prescribe something else to treat the condition.
Many individuals who begin taking amoxicillin trihydrate will suffer from mild side effects that generally go away as the body adjusts to the medication. These include headaches; gastrointestinal distress, such as vomiting and stomach aches; or changes to the mouth, including a swollen tongue or the development of white patches on the tongue and sides of the mouth. There are more serious side effects that can occur with the medication, but these are generally rare. Seizures, flu-like symptoms such as a fever and sore throat, along with changes to a mental or emotional state should be reported to a health professional as soon as they occur.
@anakara: I'm sorry to hear about your bunny, but please keep in mind that there are about five different forms of amoxicillin (Clavamox, augmentin, amoxicillin-T, etc..), some of which are acceptable for use in rabbits. Likely, the death was secondary to dehydration, caused by the diarrhea.
The article mentions that amoxicillin antibiotic can be prescribed for cats and dogs. That's true, it can be. But some veterinarians make the assumption that amoxicillin can also be given to other animals and that is not true.
I had a pet rabbit die because the veterinarian prescribed amoxicillin trihydrate for her. She developed a severe diarrhea after two days of taking the antibiotic and the next morning, I lost her.
I found out later that amoxicillin is toxic to rabbits and causes enterotoxemia. It's a condition where toxins from the intestines enter the bloodstream and eventually cause death. So if anyone is thinking about giving their pets this antibiotic, only do if the pet is a dog or cat and at the recommended dose. I wouldn't want what happened to me to happen to anyone else.
@donasmrs-- I think that's a rare side effect of amoxicillin. This is a rather strong antibiotic and as far as I know, side effects of amoxicillin depends on how well your body tolerates it.
I was prescribed amoxicillin last month for an ear infection.(By the way, that's the same thing as amoxicillin trihydrate, right?) But my doctor had me switch to another antibiotic because I was getting flu-like symptoms and terrible headaches. He said that my body is not taking it well and switched me to a milder antibiotic that I did well on.
I'd suggest you speak to your pharmacist or your doctor about the anxiety symptoms. And if you develop flu-like symptoms as I did, definitely share that with your doctor.
I'm taking amoxicillin trihydrate for a bacterial infection. I have to take it for ten days and I'm on my fourth day right now. Since I've started taking this antibiotic, I've been feeling a lot of anxiety. I'm not sure if the amoxicillin is causing it but I do not take any other medications or supplements and nothing has changed in my life.
I know antibiotics can cause upset stomach, nausea and things like that. But I've never heard of them causing anxiety symptoms. Is anxiety one of amoxicillin side effects?
Has anyone experienced something similar with this drug?
Post your comments